Acetaminophen and Liver Injury: Q & A for Consumers
On June 29 and 30, 2009, FDA held an advisory committee meeting in Adelphi, Md., about how to address the problem of liver injury related to the use of acetaminophen in both over-the-counter (OTC) and prescription products. For more information about the meeting, visit the Advisory Committee Web page.
Acetaminophen is the generic name of a drug found in many common brand name OTC products such as Tylenol, as well as prescription products such as Vicodin and Percocet. Acetaminophen is an important drug, and its effectiveness in relieving pain and fever is widely known. This drug is generally considered safe when used according to the directions on its labeling. But taking more than the recommended amount can cause liver damage, ranging from abnormalities in liver function blood tests, to acute liver failure, and even death.
Every year, the approach of Halloween heightens fears at FDA that consumers will harm their eyes with unapproved decorative contact lenses. These are lenses that some people use to temporarily change their eye color or to make their eyes look weird—perhaps giving them an "eye-of-the-tiger" look.
"Although unauthorized use of decorative contact lenses is a concern year-round, Halloween is the time when people may be inclined to use them, perhaps as costume accessories," says James Saviola, the Ophthalmic...
A: Acetaminophen (pronounced: a∙seet•aminofen), is an active ingredient found in many OTC and prescription medicines to help relieve pain and reduce fever.
It is also found in combination with other active ingredients, called combination medicines, which treat conditions such as:
symptoms of colds and flu
Medicines containing acetaminophen are available in many forms, including drops, syrups, capsules, and pills.
Many people call OTC acetaminophen by a brand name, Tylenol. Others may know Percocet or Vicodin, which are prescription brand names that contain acetaminophen and other active ingredients to help relieve pain.
You might see acetaminophen abbreviated as “APAP” on prescription medicines.
In other countries, acetaminophen may have a different name. For example, acetaminophen is known as paracetamol in the United Kingdom.
Q. Are there risks from taking too much acetaminophen?
A: Yes, acetaminophen can cause serious liver damage if you take too much. It is very important to follow your doctor’s directions and the directions on the medicine label.
You may not notice the signs and symptoms of liver damage right away because they take time to appear. Or, you may mistake early symptoms of liver damage (for example, loss of appetite, nausea, and vomiting) for something else, like the flu. Liver damage can develop into liver failure or death over several days.
Acetaminophen is generally safe when taken as directed. To lower your risk of liver damage make sure you do the following:
Follow dosing directions and never take more than directed; even a small amount more than directed can cause liver damage.
Don’t take acetaminophen for more days than directed.
Don’t take more than one medicine that contains acetaminophen at a time. For example, your risk of liver damage goes up if you take a medicine that contains acetaminophen to treat a headache, and while that medicine is still working in your body, you take another medicine that contains acetaminophen to treat a cold.